The perfectly Matchable Subgraph Polytope of an arbitrary graph


The Perfectly Matchable Subgraph Polytope of a graphG=(V, E), denoted byPMS(G), is the convex hull of the incidence vectors of thoseX⫅V which induce a subgraph having a perfect matching. We describe a linear system whose solution set isPMS(G), for a general (nonbipartite) graphG. We show how it can be derived via a projection technique from Edmonds' characterization of the matching polytope ofG. We also show that this system can be deduced from the earlier bipartite case [2], by using the Edmonds-Gallai structure theorem. Finally, we characterize which inequalities are facet inducing forPMS(G), and hence essential.

This is a preview of subscription content, access via your institution.


  1. [1]

    I. Anderson, Perfect matchings of a graph,J. Combin. Theory Ser.,B 10 (1971), 183–186.

    Google Scholar 

  2. [2]

    E. Balas andW. R. Pulleyblank, The perfectly matchable subgraph polytope of a bipartite graph,Networks,13 (1983), 495–516.

    Google Scholar 

  3. [3]

    E.Balas and W. R.Pulleyblank,The perfectly matchable subgraph polytope of an arbitrary graph, Research report 87470-OR, Inst. für Operations Research, Universität Bonn, 1987.

  4. [4]

    W. H.Cunningham and J.Green-Krotki,A separation algorithm for the matchable set polytope, Research report, Inst. für Operations Research, Universität Bonn,1988.

  5. [5]

    J. Edmonds, Maximum matching and a polyhedron with (0,1) vertices,J. Res. Nat. Bur. Standards Sect. B,69 B (1965), 125–130.

    Google Scholar 

  6. [6]

    J. Edmonds, Paths, trees and flowers,Canad. J. Math.,17 (1965), 449–467.

    Google Scholar 

  7. [7]

    L. Lovász andM. D. Plummer,Matching Theory, North Holland, Amsterdam and Akadémiai Kiadó, Budapest 1986.

    Google Scholar 

  8. [8]

    W. Pulleyblank andJ. Edmonds, Facets of 1-matching potyhedra in C. Berge and D. K. Ray-Chaudhuri eds.,Hypergraph Seminar, Springer Verlag Berlin (1974), 214–242.

    Google Scholar 

  9. [9]

    W. T. Tutte, The factorization of linear graphs,J. London Math. Soc.,22 (1947), 107–111.

    Google Scholar 

Download references

Author information



Rights and permissions

Reprints and Permissions

About this article

Cite this article

Balas, E., Pulleyblank, W.R. The perfectly Matchable Subgraph Polytope of an arbitrary graph. Combinatorica 9, 321–337 (1989).

Download citation

AMS subject classification (1980)

  • 52A25
  • 05C70